A complex interaction between clozapine and phenytoin

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Objective: As of July 9, 2004, to report the first case of potential pharmacodynamic and pharmacokinetic interactions between clozapine and phenytoin occurring simultaneously in a patient. Case Summary: A 60-year-old African American female treated with clozapine and phenytoin developed neutropenia after the clozapine dose was increased from 650 to 900 mg/day. The neutropenia resolved after phenytoin was discontinued, and the clozapine dose was decreased from 900 to 300 mg/day without any significant change in clozapine levels. Discussion: Neutropenia can be explained on the basis of a potential pharmacodynamic interaction between clozapine and phenytoin. However, neutropenia did not occur until the clozapine dose was increased from 650 to 900 mg/day, corresponding to an increase in clozapine levels from 90 to 114 ng/mL. Neutropenia resolved after phenytoin was discontinued, even though the clozapine concentrations achieved after phenytoin discontinuation (137 ng/mL) were almost the same as those when phenytoin was coadministered (114 ng/mL). This finding suggests that neutropenia was precipitated not only by an increase in the clozapine dose, but also by the concomitant use of phenytoin. On the other hand, the decrease in clozapine concentrations can be explained on the basis of a pharmacokinetic interaction between clozapine and phenytoin. Phenytoin has the potential to decrease clozapine concentrations by inducing the activity of CYP1A2, which provides a primary metabolic pathway for clozapine. Conclusions: Concomitant use of phenytoin may not only decrease clozapine concentrations and compromise its efficacy, but can also precipitate neutropenia. Although based on a single case report, these findings warrant caution when coadministering clozapine and phenytoin.

Original languageEnglish (US)
Pages (from-to)280-282
Number of pages3
JournalJournal of Pharmacy Technology
Volume20
Issue number5
StatePublished - Sep 2004
Externally publishedYes

Fingerprint

Clozapine
Phenytoin
Neutropenia
Pharmacokinetics
Cytochrome P-450 CYP1A2
Metabolic Networks and Pathways
African Americans

ASJC Scopus subject areas

  • Pharmaceutical Science

Cite this

A complex interaction between clozapine and phenytoin. / Shad, Mujeeb.

In: Journal of Pharmacy Technology, Vol. 20, No. 5, 09.2004, p. 280-282.

Research output: Contribution to journalArticle

@article{c9b752513d414376a16ce2b1491e98ab,
title = "A complex interaction between clozapine and phenytoin",
abstract = "Objective: As of July 9, 2004, to report the first case of potential pharmacodynamic and pharmacokinetic interactions between clozapine and phenytoin occurring simultaneously in a patient. Case Summary: A 60-year-old African American female treated with clozapine and phenytoin developed neutropenia after the clozapine dose was increased from 650 to 900 mg/day. The neutropenia resolved after phenytoin was discontinued, and the clozapine dose was decreased from 900 to 300 mg/day without any significant change in clozapine levels. Discussion: Neutropenia can be explained on the basis of a potential pharmacodynamic interaction between clozapine and phenytoin. However, neutropenia did not occur until the clozapine dose was increased from 650 to 900 mg/day, corresponding to an increase in clozapine levels from 90 to 114 ng/mL. Neutropenia resolved after phenytoin was discontinued, even though the clozapine concentrations achieved after phenytoin discontinuation (137 ng/mL) were almost the same as those when phenytoin was coadministered (114 ng/mL). This finding suggests that neutropenia was precipitated not only by an increase in the clozapine dose, but also by the concomitant use of phenytoin. On the other hand, the decrease in clozapine concentrations can be explained on the basis of a pharmacokinetic interaction between clozapine and phenytoin. Phenytoin has the potential to decrease clozapine concentrations by inducing the activity of CYP1A2, which provides a primary metabolic pathway for clozapine. Conclusions: Concomitant use of phenytoin may not only decrease clozapine concentrations and compromise its efficacy, but can also precipitate neutropenia. Although based on a single case report, these findings warrant caution when coadministering clozapine and phenytoin.",
author = "Mujeeb Shad",
year = "2004",
month = "9",
language = "English (US)",
volume = "20",
pages = "280--282",
journal = "Journal of Pharmacy Technology",
issn = "8755-1225",
publisher = "Harvey Whitney Books Company",
number = "5",

}

TY - JOUR

T1 - A complex interaction between clozapine and phenytoin

AU - Shad, Mujeeb

PY - 2004/9

Y1 - 2004/9

N2 - Objective: As of July 9, 2004, to report the first case of potential pharmacodynamic and pharmacokinetic interactions between clozapine and phenytoin occurring simultaneously in a patient. Case Summary: A 60-year-old African American female treated with clozapine and phenytoin developed neutropenia after the clozapine dose was increased from 650 to 900 mg/day. The neutropenia resolved after phenytoin was discontinued, and the clozapine dose was decreased from 900 to 300 mg/day without any significant change in clozapine levels. Discussion: Neutropenia can be explained on the basis of a potential pharmacodynamic interaction between clozapine and phenytoin. However, neutropenia did not occur until the clozapine dose was increased from 650 to 900 mg/day, corresponding to an increase in clozapine levels from 90 to 114 ng/mL. Neutropenia resolved after phenytoin was discontinued, even though the clozapine concentrations achieved after phenytoin discontinuation (137 ng/mL) were almost the same as those when phenytoin was coadministered (114 ng/mL). This finding suggests that neutropenia was precipitated not only by an increase in the clozapine dose, but also by the concomitant use of phenytoin. On the other hand, the decrease in clozapine concentrations can be explained on the basis of a pharmacokinetic interaction between clozapine and phenytoin. Phenytoin has the potential to decrease clozapine concentrations by inducing the activity of CYP1A2, which provides a primary metabolic pathway for clozapine. Conclusions: Concomitant use of phenytoin may not only decrease clozapine concentrations and compromise its efficacy, but can also precipitate neutropenia. Although based on a single case report, these findings warrant caution when coadministering clozapine and phenytoin.

AB - Objective: As of July 9, 2004, to report the first case of potential pharmacodynamic and pharmacokinetic interactions between clozapine and phenytoin occurring simultaneously in a patient. Case Summary: A 60-year-old African American female treated with clozapine and phenytoin developed neutropenia after the clozapine dose was increased from 650 to 900 mg/day. The neutropenia resolved after phenytoin was discontinued, and the clozapine dose was decreased from 900 to 300 mg/day without any significant change in clozapine levels. Discussion: Neutropenia can be explained on the basis of a potential pharmacodynamic interaction between clozapine and phenytoin. However, neutropenia did not occur until the clozapine dose was increased from 650 to 900 mg/day, corresponding to an increase in clozapine levels from 90 to 114 ng/mL. Neutropenia resolved after phenytoin was discontinued, even though the clozapine concentrations achieved after phenytoin discontinuation (137 ng/mL) were almost the same as those when phenytoin was coadministered (114 ng/mL). This finding suggests that neutropenia was precipitated not only by an increase in the clozapine dose, but also by the concomitant use of phenytoin. On the other hand, the decrease in clozapine concentrations can be explained on the basis of a pharmacokinetic interaction between clozapine and phenytoin. Phenytoin has the potential to decrease clozapine concentrations by inducing the activity of CYP1A2, which provides a primary metabolic pathway for clozapine. Conclusions: Concomitant use of phenytoin may not only decrease clozapine concentrations and compromise its efficacy, but can also precipitate neutropenia. Although based on a single case report, these findings warrant caution when coadministering clozapine and phenytoin.

UR - http://www.scopus.com/inward/record.url?scp=4344637152&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=4344637152&partnerID=8YFLogxK

M3 - Article

VL - 20

SP - 280

EP - 282

JO - Journal of Pharmacy Technology

JF - Journal of Pharmacy Technology

SN - 8755-1225

IS - 5

ER -